Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Quad Cities, IA

May 26, 2018Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 26, 2018, 3:59 PM CDT for Hancock County, McDonough County, Illinois. It was in force for 46 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2018, 3:59 PM CDT (20:59 UTC)
Expired
May 26, 2018, 4:45 PM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Hancock County, IL, McDonough County, IL

The radar

The Lincoln radar (KILX), 137 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:03 PM CDTHAIL 0.75Plymouth, IL
May 26, 4:23 PM CDTHAIL 12 W Colmar, ILPEA TO QUARTER SIZE HAIL FOR 3 TO 5 MINUTES.
May 26, 4:25 PM CDTHAIL 11 Wnw Plymouth, ILDELAYED REPORT.
May 26, 4:25 PM CDTHAIL 11 W Plymouth, ILQUARTER SIZE HAIL 0.5 MILES WEST OF PLYMOUTH.
May 26, 4:32 PM CDTHAIL 13 W Colmar, ILPENNY TO QUARTER SIZED HAIL COVERING THE ROAD.
May 26, 4:39 PM CDTHAIL 0.754 Nw Plymouth, ILPEA TO DIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

192 
WUUS53 KDVN 262059
SVRDVN
ILC067-109-262145-
/O.NEW.KDVN.SV.W.0032.180526T2059Z-180526T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
359 PM CDT SAT MAY 26 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hancock County in west central Illinois...
  Southwestern McDonough County in west central Illinois...

* Until 445 PM CDT.

* At 358 PM CDT, a severe thunderstorm was located near Carthage,
  moving southeast at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Carthage, Augusta, Tennessee, Fandon, Colmar, Plymouth, Fountain
  Green, Webster and Hancock County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4042 9115 4053 9096 4029 9067 4028 9069
      4028 9091 4020 9091 4019 9102
TIME...MOT...LOC 2058Z 321DEG 7KT 4042 9101 

HAIL...1.00IN
WIND...<50MPH
 
$$

Speck
3 follow-up statements
397 
WWUS53 KDVN 262113
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
413 PM CDT SAT MAY 26 2018

ILC067-109-262145-
/O.CON.KDVN.SV.W.0032.000000T0000Z-180526T2145Z/
Hancock IL-McDonough IL-
413 PM CDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN HANCOCK AND SOUTHWESTERN MCDONOUGH COUNTIES...

At 412 PM CDT, a severe thunderstorm was located 7 miles northwest of
Colmar, or 7 miles east of Carthage, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Carthage, Augusta, Tennessee, Fandon, Colmar, Plymouth, Fountain
Green, Webster and Hancock County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4042 9115 4053 9096 4029 9067 4028 9069
      4028 9091 4020 9091 4019 9102
TIME...MOT...LOC 2112Z 318DEG 5KT 4041 9100 

HAIL...1.00IN
WIND...60MPH
 
$$

Speck
709 
WWUS53 KDVN 262127
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
427 PM CDT SAT MAY 26 2018

ILC067-109-262145-
/O.CON.KDVN.SV.W.0032.000000T0000Z-180526T2145Z/
Hancock IL-McDonough IL-
427 PM CDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN HANCOCK AND SOUTHWESTERN MCDONOUGH COUNTIES...

At 426 PM CDT, a severe thunderstorm was located near Colmar, or 12
miles southeast of Carthage, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Carthage, Augusta, Tennessee, Fandon, Colmar, Plymouth, Fountain
Green, Webster and Hancock County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

This storm has produced quarter sized hail in Plymouth. SEEK SHELTER 
NOW inside a sturdy structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4042 9115 4053 9096 4029 9067 4028 9069
      4028 9091 4020 9091 4019 9102
TIME...MOT...LOC 2126Z 320DEG 4KT 4031 9095 

HAIL...1.00IN
WIND...60MPH
 
$$

Speck
325 
WWUS53 KDVN 262145
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
445 PM CDT SAT MAY 26 2018

ILC067-109-262154-
/O.EXP.KDVN.SV.W.0032.000000T0000Z-180526T2145Z/
Hancock IL-McDonough IL-
445 PM CDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HANCOCK AND
SOUTHWESTERN MCDONOUGH COUNTIES WILL EXPIRE AT 445 PM CDT...
    
This warning has been replaced with a new severe thunderstorm 
warning in effect until 530 PM.

LAT...LON 4042 9115 4053 9096 4029 9067 4028 9069
      4028 9091 4020 9091 4019 9102
TIME...MOT...LOC 2144Z 321DEG 7KT 4028 9092 

$$

Speck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:49 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 26, 2:49 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
249 PM CDT Sat May 26 2018

.SYNOPSIS...
Issued at 245 PM CDT Sat May 26 2018

At 2 PM CDT, region under very warm surface and upper air high
pressure with well above normal temperatures. Isolated cumulus
supports may a risk of late PM pulse storms that may be briefly
severe in the 4 to 8 PM time period, mostly south of highway 34.
Hot and humid conditions to prevail into Memorial day with dry
to mostly dry conditions with near record highs with PM heat
indices into the mid 90s for several hours.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 245 PM CDT Sat May 26 2018

Short Term Forecast Confidence Assessment...good or above average
with little sensible weather. Highs and low should be within 3
degrees of forecast with some patchy fog an issue to monitor late
tonight.

Tonight...warm and a bit muggy with light winds with mins upper
60s to near 70 degrees. Once again, risk of shallow fog in low
lying areas toward sunrise.

Sunday...near record highs in the lower to middle 90s expected and
slightly lower dewpoints with heat indices reaching into the mid
90s mostly locations for several hours. Winds will tend to be
southerly at around 5 mph limiting any relief from the heat.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 245 PM CDT Sat May 26 2018

Long Term Forecast Confidence Assessment...good or above average
with main issue the coverage of risk of any convection toward mid
week. Temperatures mostly above average and mostly dry to dry.

Memorial Day...another hot and a bit humid day similar to Sunday.
Highs lower to middle 90s and heat indices in PM hours into the
mid 90s for several hours with winds a bit stronger out of the
southeast at 5 to 10 mph. Mins both Monday and Tuesday AM upper
60s to around 70 and dry conditions.

Tuesday and Wednesday...slightly cooler with highs around 90F
Tuesday and middle 80s on Wednesday with slight chance to chance
of showers and storms, mostly Wednesday PM with near severe
possible suggested attm. Lows in the upper 60s.

Thursday through Saturday...minor changes with highs lower to
middle 80s and mins mostly in the middle 60s and some lower 60s in
the north possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1203 PM CDT Sat May 26 2018

Summertime surface and upper air high pressure is resulting in
very light winds and clear skies across the upper midwest. VFR
conditions are expected to continue with risk of patchy light
fog for later shifts to consider near sunrise for a few hours.

&&

.CLIMATE...
ISSUED AT 245 PM CDT Sat May 26 2018

Record Highs for May 27...

Moline.........94 in 2012
Cedar Rapids...94 in 1914
Dubuque........94 in 1874
Burlington.....93 in 2012

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...16
SHORT TERM...16
LONG TERM...16
AVIATION...16
Hazardous weather outlook, May 26, 3:54 AM CDT, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
354 AM CDT Sat May 26 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
354 AM CDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible this afternoon across
southeast Iowa, northeast Missouri and west central Illinois. Severe
weather is not expected. The main threat from any thunderstorm
would be lightning and heavy rain.

Hot weather is expected today with heat indices reaching the mid
90s. Be sure to drink plenty of water if outdoors.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Hot and humid conditions are expected through the Memorial Day
weekend. Heat indices will be in the mid to upper 90s through
Monday.

Thunderstorms are possible Tuesday into Wednesday next week. At
this time it is too soon to tell if any storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, May 26, 10:01 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 AM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     PARNELL                 41.58N 92.01W
05/26/2018                   IOWA               IA   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            PARNELL. LARGE TREE BRANCHES DOWN. ONE TREE
            SPLIT. TIME ESTIMATED BY RADAR.

&&
Local storm report, May 26, 1:50 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     HAIL             2 SSW MARENGO           41.77N 92.09W
05/26/2018  E1.00 INCH       IOWA               IA   TRAINED SPOTTER

            DELAYED REPORT AND TIME ESTIMATED FROM
            RADAR. HAIL BETWEEN AN NICKEL AND QUARTER
            SIZE.

&&
Local storm report, May 26, 2:53 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
253 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     HAIL             NEWHALL                 41.99N 91.96W
05/26/2018  E0.75 INCH       BENTON             IA   TRAINED SPOTTER

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.

&&
Local storm report, May 26, 3:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     TSTM WND DMG     NORWAY                  41.90N 91.92W
05/26/2018                   BENTON             IA   TRAINED SPOTTER

            DELAYED REPORT AND TIME ESTIMATED FROM
            RADAR. LARGE BRANCH DOWN.

&&
Special weather statement, May 26, 3:28 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
328 PM CDT SAT MAY 26 2018

ILC067-109-262100-
Hancock-McDonough-
328 PM CDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANCOCK AND
SOUTHWESTERN MCDONOUGH COUNTIES UNTIL 400 PM CDT...

At 327 PM CDT, a strong thunderstorm was located near Colmar, or 11
miles southeast of Carthage. The storm is nearly stationary.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Augusta, Colmar, Plymouth and Hancock County Fairgrounds.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4020 9104 4036 9108 4038 9085 4028 9080
      4028 9091 4019 9091
TIME...MOT...LOC 2027Z 357DEG 0KT 4031 9097

Speck
Special weather statement, May 26, 3:52 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
352 PM CDT SAT MAY 26 2018

ILC067-109-262130-
Hancock-McDonough-
352 PM CDT SAT MAY 26 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HANCOCK AND
SOUTHWESTERN MCDONOUGH COUNTIES UNTIL 430 PM CDT...

At 351 PM CDT, strong thunderstorms were clustered near Carthage,
moving southeast at 15 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Carthage, Colchester, La Harpe, Blandinsville, Augusta, Ferris,
Tennessee, Fandon, Burnside, Colmar, Plymouth, Fountain Green,
Bentley, Doddsville, Webster, Hancock County Fairgrounds and Argyle
Lake State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4020 9103 4049 9119 4059 9094 4047 9074
      4028 9063 4028 9091 4019 9091
TIME...MOT...LOC 2051Z 324DEG 12KT 4043 9101

Speck

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:10 PM CDTSevere Thunderstorm WarningDVNJo Daviess50 min
May 25, 8:57 PM CDTSpecial Weather StatementDVNCarroll63 min
May 25, 9:42 PM CDTSpecial Weather StatementDVNCarroll, Whiteside48 min
May 26, 4:32 AM CDTSpecial Weather StatementDVNMcDonough28 min
May 26, 3:28 PM CDTSpecial Weather StatementDVNHancock32 min
May 26, 3:52 PM CDTSpecial Weather StatementDVNMcDonough38 min
May 26, 4:42 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough38 min
May 26, 5:19 PM CDTSevere Thunderstorm WarningDVNHancock27 min
May 26, 5:56 PM CDTSpecial Weather StatementDVNBureau64 min
May 26, 6:09 PM CDTSpecial Weather StatementDVNHancock51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.